January 12, 2023 | Onondaga County, NY— The Onondaga County Health Department has been made aware of a rapid increase in opioid-related overdoses in the city of Syracuse and surrounding areas. In the last 24 hours, approximately 25 overdoses have been reported in the ODMAP overdose tracking system. Initial information is showing a possible link to fentanyl-laced Spike/Spice, an illegal synthetic drug. Other substances that can potentially be laced with fentanyl include cocaine, Molly, MDMA, and other illicit drugs.
Fentanyl is 50-100 times stronger than heroin and has contributed to an increase in opioid overdose deaths in recent years. Fentanyl is undetectable in substances without testing.
Onondaga County Commissioner of Health Dr. Kathryn Anderson urges, “While overdoses are on the rise in Onondaga County, we can decrease the risk of fatal overdoses if members of the public learn the signs of overdose, call 911 immediately if someone is unresponsive, and if more people carry the overdose reversal drug naloxone (Narcan).”
In a situation where someone is unresponsive, it is recommended to:
- Call 911.
- Administer a first dose of naloxone.
- Perform rescue breathing (or CPR if you are trained). It may help restart the lungs even if the person doesn’t wake up.
- Repeat step 2 and 3 if the person remains unresponsive.
- If a person does not wake-up after using multiple doses of naloxone, continue rescue breathing or CPR until emergency services arrive.
- If the person starts breathing again but is still sedated, they don’t need more naloxone. Put them on their side and monitor them until emergency services arrive.
Being trained to reverse overdoses is an easy way to potentially save a life. The Onondaga County Health Department provides free in-person or virtual training and also has an on-demand option that can be accessed at ongov.net/health/opioids/NaloxoneTraining.html.
Please contact the Mental Health and Substance Use Initiatives Program at email@example.com with any training requests or questions. If you or someone you know needs fentanyl test strips or naloxone, they can be requested by calling or texting the Health Department’s confidential Narcan and Test Strip request line at 315-418-5365.
Opioid death data updates are posted to the Onondaga County Health Department website within the first month of each new quarter. Please note that due to the number of pending cases that remain at the end of a quarter, data are reported with a one-quarter lag in order to give a more accurate reflection of what is happening in the community. The fourth quarter deaths and sum of 2022 will be reported in mid-April.